Longembolie door interactie tussen rivaroxaban en carbamazepine

Casuïstiek
28-11-2013
Arne J. Risselada, Martin J. Visser en Eric N. van Roon

Pulmonary embolism due to interaction between rivaroxaban and carbamazepine

Background

The introduction of the new oral anticoagulant drugs (NOACs) has recently been paid much attention. The main advantage of these drugs is that routine monitoring of the anticoagulant effects does not seem necessary.

Case description

A 53-year-old man who had just undergone partial knee arthroplasty went to the emergency department with shortness of breath and respiratory chest pain. The symptoms arose the day after thromboprophylaxis was switched from dalteparin 5000 IU QD to rivaroxaban 10 mg QD. The patient also used carbamazepine 600 mg BID for epilepsy. Based on a CT scan the patient was diagnosed with pulmonary embolisms. Use of carbamazepine, a CYP3A4 inducer, probably led to an increased clearance of rivaroxaban resulting in pulmonary embolisms.

Conclusion

We encourage monitoring of the anticoagulant effects of NOACs in case of drug-drug interactions, especially when NOACs are given in higher doses for a long period, in order to prevent treatment complications.

Conflict of interest: none declared. Financial support: none declared.